Michigan, 2002

Ice Storm in Michigan, December 17 to 18, 2002

December 17 to 18, 2002 · NWS GRR · 4 events in 4 counties and zones

A period of freezing rain began across the I-94 and I-96 corridors of central and southern lower Michigan during the late evening hours of the 17th and lifted north overnight. The heaviest ice accumulations were reported across Osceola county, where anywhere from a quarter to half inch of ice accumulation was reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A period of freezing rain began across the I-94 and I-96 corridors of central and southern lower Michigan during the late evening hours of the 17th and lifted north overnight. The heaviest ice accumulations were reported across Osceola county, where anywhere from a quarter to half inch of ice accumulation was reported. Around a quarter of an inch of ice accumulation was reported across Clare, Mecosta and Isabella counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 17, 7:00 PM EST, 1 hour earlier.

Area forecast discussion, Dec 17, 7:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EST TUE DEC 17 2002

BAND OF CONVECTIVE LOOKING PRECIPITATION ON IWX RADAR IS ADVANCING
RAPIDLY NORTH INTO THE GRR CWFA... WITH CLOUD TOPS COOLING ON IR
SATELLITE. LOOKS LIKE THIS BAND WILL DROP A QUICK 0.05 TO 0.10 AS IT
SWINGS THROUGH SW MI THIS EVENING. DEW POINTS ACROSS SW MI ARE IN
THE LOWER 20S...SO SURFACE TEMPS SHOULD ACTUALLY LOWER A BIT DUE TO
EVAPORATIVE COOLING ONCE THE PRECIP BEGINS.

THE CONVECTIVE NATURE (AND EARLIER ARRIVAL TIME) OF THE
PRECIPITATION AND THE LOW WET BULB TEMPERATURES SEEM LIKE ENOUGH
REASON TO POST A WINTER WEATHER ADVISORY FOR FREEZING RAIN. WILL
WORD IT AS TONIGHT IN THE SRN CWFA AND AS LATE TONIGHT/WED MORNING
IN THE NRN CWFA.

SHOULD HAVE THE UPDATE AND WSW PRODUCT OUT BEFORE 730 PM.

COORD WITH IWX/DTX.

MEADE

.GRR...WINTER WEATHER ADVISORY TONIGHT...SRN THIRD GRR CWFA.
       WINTER WEATHER ADVISORY TONIGHT AND WED MORNING...NRN 2/3RDS.
Hazardous weather outlook, Dec 17, 6:22 AM EST, 13 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WHILE NO HAZARDOUS WEATHER IS EXPECTED TODAY...A SHORT PERIOD OF
FREEZING RAIN IS EXPECTED ACROSS SOUTHWEST MICHIGAN TONIGHT.  A
STORM SYSTEM DEVELOPING OVER EASTERN COLORADO THIS MORNING WILL MOVE
EAST TO CENTRAL KANSAS TONIGHT. FROM THERE IT WILL TURN NORTH TOWARD
SOUTHERN MINNESOTA WEDNESDAY. THAT WILL BRING PUSH A STRONG WARM
FRONT TOWARD LOWER MICHIGAN TONIGHT.  AS THE WARM AIR SURGES OVER
THE SHALLOW LAYER OF COLD AIR STILL OVER MICHIGAN TONIGHT...LIGHT
FREEZING RAIN WILL DEVELOP JUST AROUND MIDNIGHT OVER NEAR INTERSTATE
94 AND SPREAD NORTH TO ROUTE 10 BY 3 AM.  THE PERIOD OF FREEZING
RAIN WILL BE BRIEF...MOSTLY LESS THEN AN HOUR... AS WARM AIR WILL
QUICKLY INCREASE THE TEMPERATURES SHORTLY AFTER THE RAIN BEGINS.
SINCE ANY AMOUNT OF FREEZING RAIN CAN CAUSE HAZARDOUS DRIVING
CONDITIONS...IF YOU PLAN TO BE DRIVING IN SOUTHWEST MICHIGAN AROUND
MIDNIGHT TONIGHT...BE PREPARED FOR SLOW TRAVEL AS A RESULT OF THE
FREEZING RAIN. FREEZING RAIN ACCUMULATIONS SHOULD NOT EXCEED A TENTH
OF AN INCH IN ANY PART OF SOUTHWEST MICHIGAN.  THE PRECIPITATION
WILL BE ALL RAIN BY SUNRISE WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OCCASIONAL RAIN ON WEDNESDAY AND THURSDAY MORNING WILL CHANGE TO
SNOW SHOWERS BY FRIDAY AFTERNOON.  AS COLD AIR MOVES IN BEHIND THIS
DEEP STORM SYSTEM FRIDAY NIGHT INTO SATURDAY...A SIGNIFICANT LAKE
EFFECT SNOWFALL EVENT IS POSSIBLE.  STAY TUNED TO YOUR LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION ON
THE POTENTIAL FOR ACCUMULATING SNOW THIS COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Osceola

When
December 17, 8:00 PM EST to December 18, 1:00 PM EST
Where
Osceola forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Clare

When
December 17, 8:00 PM EST to December 18, 1:00 PM EST
Where
Clare forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Ice Storm, Mecosta

When
December 17, 8:00 PM EST to December 18, 1:00 PM EST
Where
Mecosta forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Isabella

When
December 17, 8:00 PM EST to December 18, 1:00 PM EST
Where
Isabella forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326748, 5326749, 5326750, 5326751.